Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 148, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2022, 7:35 AM CDT for Grand Forks County, Traill County, Walsh County, North Dakota; 5 counties in Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2022, 7:35 AM CDT (12:35 UTC)
- Expired
- Jul 10, 2022, 8:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Grand Forks County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 2:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 0.6 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1415 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:02 AM CDT, 33 minutes earlier.
Area forecast discussion, Jul 10, 7:02 AM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 702 AM CDT Sun Jul 10 2022 .UPDATE... Issued at 702 AM CDT Sun Jul 10 2022 Storms have started to move into the Devils Lake basin. So far the convection has been mostly sub severe, but just under, with gusts to 50 to 55 mph. Will continue to monitor storms as they move east, as MU CAPE values are still over 2000 J/kg and there is still some 45 kts of deep layer shear. Recent scans have the storms looking a bit more organized, but will continue to monitor. && .SHORT TERM...(Today through Monday) Issued at 331 AM CDT Sun Jul 10 2022 Convection strength this morning and redevelopment this afternoon will be the main concerns for the period. Shortwave coming over the top of the upper ridge has brought a convective complex to western ND early this morning. While the strongest instability is elevated with MU CAPE values over 3000 J/kg, there is also good downdraft CAPE over 1000 J/kg across western and central portions of the state. Bulk shear is over 50 kts, and convective complex has shown some bowing segments developing and a good rear inflow jet. The question will be how far east this complex maintains itself. The strong elevated CAPE will push eastward into our counties by morning, with plenty of shear to work with. See no reason that there will be at least some severe potential continuing into the early morning hours, especially as the complex starts to tap into the low level jet across central Neb and eastern SD. Watch for much of our ND counties. Less certain is how things will hold together as the storms cross the Red River into MN. LLJ will be weakening by that point and MU CAPE values are not quite as high. Will continue to monitor and think there will be at least some weakening convection moving into MN, but morning severe is uncertain. Most CAMs have the morning convection exiting off to the east between 15 to 18Z this morning, and think there will be at least some recovery before the cold front begins to push east of the Red River this afternoon. There is a lot of variation between models on a second round of thunderstorms firing along and east of the Red River Valley, but if we can get instability back up over 1500 J/kg there will be plenty of forcing and shear to work with. Thus, think there will be another round of severe potential this afternoon during the 18-00Z time frame as the front comes through. All severe modes look possible as there is the potential for some isolated supercell development before forming more clusters or lines. Showers and some thunderstorm activity will continue tonight behind the cold front as a stronger shortwave digs down through Manitoba and ND, but much weaker as the cold front will have pushed the bulk of instability off into the Great Lakes. Additional showers and thunderstorms will continue into Monday as the shortwave digs into MN, mainly over our northeastern counties. The cold air aloft and heating during the day on Monday will help bring some CAPE values around 1500 J/kg, but deep layer bulk shear will be pretty weak. Overall Monday should be a cooler day in the 70s to low 80s with breezy northwesterly winds and showers and isolated thunderstorms developing. .LONG TERM...(Monday night through Saturday) Issued at 331 AM CDT Sun Jul 10 2022 In the long term we have a ridge persisting across the central/western/southern United States that dominates the weather pattern. Through the middle and later part of the long term the ridge amplifies bringing temperatures into the upper 80s to mid 90s for afternoon highs. Warm temperatures and dew points expected to be in the lower 60s heat index values Wednesday through next weekend will be in the 90s. Warmest days look to be next weekend, as the ridge reaches its peak amplification when it shifts further eastward. There looks to be a point of zonal flow end of the long term helping to keep the 100 degree temperatures further toward SD and southern MN. If the ridge amplifies further, that zonal flow pushes more into Canada increasing temperatures across the area. This outcome is a lower end scenario, with a 30% chance of occuring. More likely scenario are temperatures remaining in the 90s. Along this zonal flow the introduction of short wave systems increases for the northern plains. The first chance arrives Thursday into Friday, with guidance suggesting a stronger push of moisture near the surface and increased MUCAPE toward the 2500-3000 J/kg range. Thunderstorm chances look to be likely during this time frame thanks to a passing short wave system. More chances for showers and storms will be possible as systems transverse across southern Alberta into our region throughout the end of the long term. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 702 AM CDT Sun Jul 10 2022 Conditions are VFR with high and mid level clouds, although thunderstorms at KDVL has produced some vis drops down to 2 to 3 miles at times. Other than brief lowering of vis in heavier storms, VFR conditions will continue throughout the period. Storms will continue to move eastward through the rest of the morning, moving east of KBJI by 18Z. There could be additional thunderstorm development later in the afternoon, mainly on the MN side. For now just have KBJI with VCTS in the afternoon, but could be at other airports also depending on where things develop. Convection will be off to the east and all sites VFR after 00Z. Winds from the southeast at less than 12 kts or light and variable will shift to the northwest this afternoon as a cold front comes through. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...JR LONG TERM...Spender AVIATION...JR
Hazardous weather outlook, Jul 10, 4:17 AM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 417 AM CDT Sun Jul 10 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-110930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 417 AM CDT Sun Jul 10 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A complex of thunderstorms will move into eastern North Dakota this morning, bringing hail up to quarters and winds up to 70 mph. The thunderstorms are expected to weaken as they cross the Red River later this morning. However, additional thunderstorm development will be possible this afternoon as a cold front pushes into the region. Best chances for afternoon thunderstorms will be along and east of the Red River Valley, starting early in the afternoon and ending by evening. The afternoon storms could produce hail up to golfball sized, 70 mph winds, and even an isolated tornado. Localized heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed this morning and again this afternoon.
In the hours before
Special weather statement, Jul 10, 5:53 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
553 AM CDT Sun Jul 10 2022
NDZ006-101130-
Towner ND-
553 AM CDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of northwestern Towner
County through 630 AM CDT...
At 552 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mylo, or 50 miles northwest of Devils Lake, moving northeast at 45
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Perth around 605 AM CDT.
Amourdale around 620 AM CDT.
Hansboro around 625 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 9952 4900 9901 4861 9949 4872 9949
4872 9952
TIME...MOT...LOC 1052Z 219DEG 38KT 4866 9961
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Kent/JRSpecial weather statement, Jul 10, 6:03 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
603 AM CDT Sun Jul 10 2022
NDZ014-024-101130-
Eddy ND-Benson ND-
603 AM CDT Sun Jul 10 2022
...Strong thunderstorms will impact portions of southwestern Benson
and Eddy Counties through 630 AM CDT...
At 602 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Selz to near Bremen to near Carrington.
Movement was northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Maddock and Sheyenne around 620 AM CDT.
Flora around 625 AM CDT.
Minnewaukan around 630 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
northeastern North Dakota.
&&
LAT...LON 4802 9981 4823 9949 4767 9861 4759 9899
4759 9926 4767 9927 4768 9930 4785 9930
4785 9981
TIME...MOT...LOC 1102Z 242DEG 50KT 4785 9985 4771 9946 4741 9908
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Kent/JRSpecial weather statement, Jul 10, 6:33 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
633 AM CDT Sun Jul 10 2022
NDZ014-015-024-026-028-038-054-101215-
Griggs ND-Nelson ND-Eddy ND-Benson ND-Barnes ND-
Western Walsh County ND-Ramsey ND-
633 AM CDT Sun Jul 10 2022
...Strong thunderstorms will impact portions of southeastern Benson,
Nelson, Griggs, eastern Ramsey, northwestern Barnes, western Walsh
and eastern Eddy Counties through 715 AM CDT...
At 632 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Garske to Spirit Lake Nation to Kensal.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hamar around 635 AM CDT.
Tolna around 645 AM CDT.
Derrick around 655 AM CDT.
Edmore and Sutton around 700 AM CDT.
Revere and Mapes around 705 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southeastern and northeastern North Dakota.
&&
LAT...LON 4855 9839 4854 9826 4797 9801 4719 9816
4721 9847 4732 9847 4733 9850 4759 9850
4759 9869 4786 9864 4841 9888
TIME...MOT...LOC 1132Z 254DEG 33KT 4836 9883 4786 9862 4730 9875
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Kent/JRLocal storm report, Jul 10, 6:59 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
659 AM CDT SUN JUL 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND GST 15 E OF NEW ROCKFORD 47.68N 98.81W
07/10/2022 M63 MPH EDDY ND MESONET
NDAWN STATION REPORTED 63MPH WIND GUST 8
MILES NORTH OF MCHENRY.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:53 AM CDT | Special Weather Statement | FGF | Towner | 37 min |
| Jul 10, 6:03 AM CDT | Special Weather Statement | FGF | Benson, Eddy | 27 min |
| Jul 10, 6:33 AM CDT | Special Weather Statement | FGF | Griggs, Nelson, Ramsey | 42 min |
| Jul 10, 6:55 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Griggs, Nelson, Ramsey and 3 more | 65 min |
| Jul 10, 6:59 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 61 min |
| Jul 10, 7:44 AM CDT | Special Weather Statement | FGF | Cass | 31 min |
| Jul 10, 8:33 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 57 min |
| Jul 10, 12:10 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 65 min |
| Jul 10, 12:24 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 66 min |
| Jul 10, 12:42 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 63 min |
| Jul 10, 1:17 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 43 min |
| Jul 10, 1:50 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland | 55 min |
| Jul 10, 8:16 AM CDT | Special Weather Statement | FGF | Clay, Norman | 29 min |
| Jul 10, 8:22 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Kittson, Lake of the Woods, Marshall, Pennington and 3 more | 53 min |
| Jul 10, 9:09 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Kittson, Lake of the Woods, Marshall, Pennington and 3 more | 66 min |
| Jul 10, 9:24 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more | 66 min |
| Jul 10, 10:04 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 56 min |
| Jul 10, 10:15 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard, Wadena | 30 min |
| Jul 10, 12:38 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 67 min |
| Jul 10, 1:23 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Wadena | 52 min |
| Jul 10, 1:28 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 47 min |
| Jul 10, 1:39 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 51 min |
| Jul 10, 1:56 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wadena | 64 min |
| Jul 10, 2:08 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Wadena | 52 min |
| Jul 10, 2:55 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.